Share this article on:

Acute Pulmonary Edema After Intravenous Liquid Halothane in Dogs.

Kawamoto, Masashi MD, PHD; Suzuki, Nobuaki MD; Takasaki, Mayumi MD, PHD
Anesthesia & Analgesia: May 1992
ORIGINAL ARTICLE: PDF Only

Intravenous liquid halothane causes severe pulmonary edema when administered for suicide attempts. This study was carried out to elucidate the cardiopulmonary effects of intravenous liquid halothane in 14 dogs. Subjects were divided into three groups: group 1 (n = 4) was the control; group 2 (n = 5) received 7.5 mmol intravenous liquid halothane; and group 3 (n = 5) received pretreatment of continuous infusion of prostaglandin E, at a rate of 0.02, [mu]g kg-1 min-1, followed by 7.5 mmol intravenous liquid halothane. Hemodynamic values, extravascular lung water, and arterial blood gas tensions were measured for 240 min. In group 2, thromboxane B2, [beta]-glucuronidase, and lipid peroxides were measured in four of five dogs. In group 2, intravenous liquid halothane caused pulmonary edema associated with hypoxemia, pulmonary hypertension, and left ventricular dysfunction. In group 3, prostaglandin E1, given to reduce pulmonary vasoconstriction and left ventricular preload, aggravated hypoxemia and pulmonary hypertension and impaired left ventricular contractility, although end-diastolic left ventricular pressure was low. Thromboxane B2 increased, whereas [beta]-glucuronidase and lipid peroxides did not change after administration of intravenous halothane. We conclude that pulmonary edema induced by intravenous liquid halothane was due to direct pulmonary vascular damage, and that pulmonary vasoconstriction and increased left ventricular preload were not contributory causes.

(C) 1992 International Anesthesia Research Society